FDA Investigating Possible Increased Risk Of Suicide From Popular Asthma Drug Singulair

ABCNews says that the FDA announced Wednesday that they are investigating a possible connection between suicide and the popular asthma drug Singulair.

Concerns over “behavioral issues” with Singulair developed over the past year. Merck periodically updated the drug’s labels to include warnings for tremors, depression and anxiety. FDA spokesperson Susan Cruzan said reports of suicides by “three or four” people who were taking Singulair prompted Merck to clarify suicide warnings on labels and patient information sheets in October 2007.

“When the company does that and we think there’s a reason to look at it, we’ll go back and analyze the data,” said Cruzan, who stressed that the FDA cannot prove a link between the Singulair and the reported suicides. “We are going back to review all of the data to determine whether there is a cause-and-effect relationship.”

Neither the FDA nor Merck, the manufacturer of the drug, recommended that patients discontinue use of the medicine.

The current warning label on Singulair reads:

“The following additional adverse reactions have been reported in post-marketing use: Psychiatric disorders: agitation including aggressive behavior, anxiousness, dream abnormalities and hallucinations, depression, insomnia, irritability, restlessness, suicidal thinking and behavior (including suicide), tremor.”

Doctors Not Concerned by US FDA Probing Safety of Merck’s Singulair [ABCNews]

Comments

Edit Your Comment

  1. howie_in_az says:

    “The following additional adverse reactions have been reported in post-marketing use: Psychiatric disorders: agitation including aggressive behavior, anxiousness, dream abnormalities and hallucinations, depression, insomnia, irritability, restlessness, suicidal thinking and behavior (including suicide), tremor.”

    Yes, I’d call that an adverse reaction. Wow.

    I still lol at the “help me pee” medication that was advertised on TV — one of the side effects was a runny nose.

  2. scarletvirtue says:

    @howie_in_az: Oh no – the dream abnormalities would be one of the more interesting side effects. I know someone that was on Tagemet several years ago, and one of the (somewhat obscure) side effects was dreaming of snakes.

    That aside, I’m kind of glad that I didn’t get put on Singulair! It’s already bad enough that some seizure meds can cause suicidal ideations (thankfully, I haven’t had that problem).

  3. zerooveride427 says:

    My local news recently did a story on a local teen this affected. This peaked my interest because the kid was an employee at the theme park that my site is dedicated to. If you intterested, the video can be found on my website at:

    [www.tgesource.com]

    It is an interesting video about how Doctors were not even aware of the problems. Because of this recent FDA news, the channel is doing an updated story on it

  4. SkyeBlue says:

    My son started taking Daytrana a little over a month ago to help with some of the symptoms he has with Asperger’s. About 2 weeks ago he began acting really strange, came home from school a couple days in a row crying but couldn’t explain why, constantly licking his lip for hours at a time and started having weird facial tics. It is a patch and it was even leaving a big red mark on him wherever I put it that lasted for days. Needless to say he is NOT on it anymore.

    The issues we have to deal with with the Asperger’s pale in comparision to the side effects of the medicine he has been put on.

  5. twoback says:

    I just recently started taking this medicine to deal with allergy induced asthma, because out of a ton of meds, it was the only thing that seemed to work. Apparently it and other versions of Montelukast have also been linked to a little known syndrome called Churg-Strauss Syndrome [en.wikipedia.org] I was already worried about this and now the suicidal thing. It is getting harder and harder to find medications that give relief without the worries of other side effects which are worse than the ailment they are helping. The worst I have seen lately is Abilify, which is a depression drug, but one of the side effects is increased gambling desires! What in the world?

    I have had no allergies my whole life until recently, and this is bad news for something that works so well on my symptoms.

  6. sam1am says:

    Oh hey – I was on that crap for a while – I was off the hook anxious but figured it was from some other medication I was taking at the time for my heart. Sometimes I felt like I would e’splode.

    No suicidal thoughts, though.

  7. mikelotus says:

    most people won’t be impacted, let’s not loose our heads here. if you can’t tell you are getting bad thoughts when you start taking it, then you were already having those bad thoughts. now where is the on/off switch for my gas oven?

  8. alice_bunnie says:

    It’s something to investigate, but two or three people is nothing to start jumping off cliffs over. :p

  9. Cerb says:

    How strange, Singulair blocks a pathway the runs opposite the Prostaglandin/Thombroxin pathway that is blocked by aspirin/NSAIDs. Leukotriens are somewhat similar to the prostaglandin family (numerous functions, mostly related to vasoconstriction, platelet aggregatio). I never would have expected that it would have a psych side effect. Just goes to show that no matter what drug you are taking, there is a chance of adverse side effects. For instance, everytime you take a tylenol you are poisoning yourself – and if you are taking tylenol and aspirin together, say goodbye to your kidneys (why there arent bigger warnings on the box about this i’ll never understand.).

  10. cashmerewhore says:

    @twoback:

    Thanks. Now I’m paranoid I have this. Between the singulair and being able to read myself into stage 1 & 2.

  11. ooby says:

    Class Action, here I come!

  12. Hmm. I’ve been taking Singulair for years and haven’t had any issues. Of course, I’m also on Lexapro and the occasional Xanax, so that may help.

  13. BlackBirdTA says:

    @howie_in_az: And speaking of funny side effects, what about the ED drugs? “Side effects may include delayed lower back pain.”

    Is that from actually taking the drug or being able to use muscles that haven’t been used in awhile? Hmm.

  14. parvax says:

    Suicide? I think I’ll stick with the hayfever, thanks.

  15. IrisMR says:

    @parvax: Hayfever is one thing, asthma is another…

    Sounds to me like there might be some sueing done here.

  16. cashmerewhore says:

    @IrisMR:

    Singular is prescribed for both allergies & asthma.

  17. lmbrownmail says:

    I’ve taken Singulair for years and never had any problems.

  18. SuperJdynamite says:

    How do you determine a cause-and-effect relationship when your sample size is three or four? Especially when the side effect is suicide — the underlying causes of which are tricky to pin down.

  19. SuperJdynamite says:

    @twoback: “one of the side effects is increased gambling desires! What in the world?”

    Antidepressants can unlock mania and/or thrill seeking behavior.

  20. twoback says:

    @SuperJdynamite: Right, I just find it interesting that they pinpointed gambling as one of the specific thrill seeking behaviors, instead of just saying that it may induce thrill seeking behavior.

    Aside from all this, I have to say I have been on it for 2 months now, and I cant recall, other than a few nights of weird dreams, any sort of strange behavior I have had. So who knows.

  21. I am highly curious to know how an asthma drug causes suicidal tendencies within those taking it. An anti-depressant, I understand. An asthma drug? I’m just downright confused.

  22. Iskandr says:

    While I didn’t have “suicidal behavioral” while on Singulair, I ran into one of its other severe side effects over the course of taking it for a week last summer to supposedly help with asthma problems from allergies.

    Unable to see my regular doctor at the time, the physician I went to prescribe it to me all the while not listening to the fact that I’ve had reactions to other allergy and asthma medications.

    Within a few days of taking it I developed severe, almost debilitating, flu like symptoms while on this drug. It made my asthma worse, took from me what energy I normally had, and made it all but impossible for me to do everyday things. My body ache so bad by the forth day of being on this drug I didn’t even want to get out of bed, it was as if severe arthritis had set in over night.

    If suicidal behavior isn’t bad enough, check out some of the physical side effects this drug can have on you. I seriously believe this drug should be taken off the market.

  23. mikelotus says:

    @MantisDragon: why because you can’t take it, the thousands that it helps should not either? Like me? Get lost.

  24. Gingin says:

    I agree w/ mikelotus it has helped me with my asthma with no side effects. I know lots of people on it and none have any suicide tendencies. One other drug I take in particular for cancer has worse side effects but it was do I live or do I take it and see. Well I took it 3 yrs now and No problem there either.